1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin side effects

Discussion in 'Metformin/Biguanides' started by Dizz, Jul 11, 2015.

  1. stormy2015

    stormy2015 Type 2 · Member

    Messages:
    9
    Likes Received:
    2
    Trophy Points:
    43
    OTE="Dizz, post: 896197, member: 186512"]Was started on the normal Metformin on diagnosis just over a month ago, had the common side effects of bouts of stomach cramps and diarrhoea. Eventually had had enough and asked to be switched to SR version which my GP agreed to. Changed to the new tablets on Wednesday and thought I was going to be OK, but unfortunately had another really bad tummy today, so I'm just wondering if I'm going to have trouble tolerating these as well. Has anyone else found that it still took a little while for their tummy to settle after switching?[/QUOTE]
    Was
     
  2. stormy2015

    stormy2015 Type 2 · Member

    Messages:
    9
    Likes Received:
    2
    Trophy Points:
    43
    IE="Valcairos14, post: 956417, member: 162797"]I was given Metformin years ago when I was first diagnosed. Then there was no SR version. I did have some cramps at first but they wore off after a few weeks. However, my big problem with side effects was a rash which started behind by knees and spread up and down my legs very quickly. I did not at first associate it with Metformin and tried various Pharmacy remedies to no avail. Eventually I was put onto Steroids to cure it as nothing else worked, even from my GP. So although rashes are not common, if you are prone to side effects, please watch out for this one; and do not do as I did, try and fix it yourself before reporting it to your GP. Additionally, I did not lose any of the weight I had put on over the previous few months with Metformin, although I know many people are able to do so. When my rash was reported to the GP, I was taken off Metformin and given Tolbutamide. No stomach problems with that medication but it did nothing to help to regulate my Glucose levels - so Insulin was then prescribed. I only take one injection each evening, and the rest of the day my glucose is controlled with diet and exercise.Just for the record my type of Diabetes is an auto-immune one, as I also have an auto-immune Thyroid problem. Hope this information will be of some help to you.[/QUOTE]
    I have been on both metformins my stomach was bad all the time ..don't take anymore now trying gliclazide
     
  3. thirdchancedave

    thirdchancedave Type 2 · Member

    Messages:
    10
    Likes Received:
    6
    Trophy Points:
    43
    Well it has finally hit me again my tablets for diabetes were changed a little while ago to Metformin the second time they have tried me on these. Since last Wednesday I have been slowly getting weaker. I thought it might be the way I have changed my workouts. But yesterday I had job to walk muscle cramps all down my right side. Then late evening all my left leg was cramped. This morning all my left side was muscle cramped from my neck to my foot. So it is round the doctors to find out what they can do.
     
  4. doramar

    doramar Type 2 · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    43
    I was on Metformin for years and had your side effects when I first started, but they eased off when I took them with meals. However, over the years, I've suffered hair loss, hot flushes, sleep disturbance and a balance problem. I came off Metformin 4 weeks ago and cant believe the difference. I feel so well, my hair is thickening and the hot flushes have gone and I'm sleeping much better..its so great! I certainly wont go back on Metformin, or any other tablets again. I use insulin as well, so I hope to control the diabetes with that and diet. I'm on a reduced calorie & portions eating plan and have, so far, lost 21 lbs.
     
    • Like Like x 2
  5. thirdchancedave

    thirdchancedave Type 2 · Member

    Messages:
    10
    Likes Received:
    6
    Trophy Points:
    43
    I have been on both metformins my stomach was bad all the time ..don't take anymore now trying gliclazide[/QUOTE]
    I have just had a spell on gliclazide and it gave me muscle problems hope you do better.
     
  6. Mike IBS

    Mike IBS Type 2 · Member

    Messages:
    9
    Likes Received:
    4
    Trophy Points:
    43
    An update to my post #30.
    I switched to metformin slow release and within a week the diarrhoea had gone and the stomach cramps settled down and levelled out. Since then I have now gone 5 days without any stomach complaints so fingers crossed that I can tolerate the slow release tablets.
     
    • Like Like x 4
  7. sue cope

    sue cope Type 2 · Active Member

    Messages:
    41
    Likes Received:
    0
    Trophy Points:
    26
    How many Metformin SR are you taking? I can only tolerate 1 x 500mg, and am also on Insulin.
     
  8. Natnat

    Natnat Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    41
    I had side effects when I first went onto metformin and they swiped it to the slow released ones and I been on them over 3 yrs now and they great they have just upped my dosage to 1000mg but I've been fine maybe ask ur diabete nurse about slow release ones hope you get sorted x
     
  9. Natnat

    Natnat Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    41
    I got put on the slow release ones too and they also worked for me I've just had my dosage upped and all is good
     
  10. Dizz

    Dizz Type 2 · Well-Known Member

    Messages:
    114
    Likes Received:
    184
    Trophy Points:
    83
    I was on 2 a day, then down to one a day but I've stopped taking that now too. However, my BG has risen since stopping them so I may need to try again, perhaps I didn't give it long enough.
     
  11. ButtterflyLady

    ButtterflyLady Type 2 · Well-Known Member

    Messages:
    3,291
    Likes Received:
    4,025
    Trophy Points:
    178
    Metformin is not the only way to reduce blood sugar (and it doesn't do that by much anyway, it does other useful things). But IMO if your body doesn't tolerate metformin then there's no point persevering with it. Better to look at reducing carbs and if necessary, asking about other meds.
     
  12. Leslie28

    Leslie28 Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    Well done on losing 21 lbs!! I'm new to this forum and joined to find out more about metformin side effects. I've been taking 4 a day for 4 years but as I haven't really dieted or exercised my diabetes has just stayed stable or gone up. It's only now that I've read about metformin that I've realised how many side effects I suffer with but thought I was just feeling low the the past few years. I'm also wondering if being on metformin gives me a safety net causing little or no motivation to actually do anything about my condition. Therefore I'm keen to stop taking them all together, go on very low carbs and excercise. Hoping I start to feel healthy again.

    Did you just STOP metformin or gradually ween yourself off?

    Les
     
  13. aebarrer

    aebarrer Prediabetes · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    I started Metformin SR 3 weeks ago. 500 once a day. Then 500 twice a day. Today I started on 1000 twice a day. I have had slime minor stomach problems and weakness but not terrible effects. I'm worried about today and forward. 1000 twice a day. I'm 61 and had Nirmal glucose and insulin until this year. I need to lose 15 kg 30-33 pounds. Any advise from the group?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook